How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Steve Your Own Question
Dr. Steve
Dr. Steve, Psychologist
Category: Mental Health
Satisfied Customers: 370
Experience:  19 years conducting therapy; book author; newspaper columnist; former co-host of radio show
Type Your Mental Health Question Here...
Dr. Steve is online now
A new question is answered every 9 seconds

Hello, I want to help my husband and need some advise. His

Resolved Question:

Hello, I want to help my husband and need some advise. His Family were involved in an arson attack back in 2007, his mum and sister were badly burnt and his father died. Since he has been taking Citalopram 20mg as the depression got intense a few months after. This summer he decided that it was time to come off the tablet as he was feeling much better. So his doctor started reducing his dosage. Since August he has been very hard to live with at times. He sleeps so much and has a very bad temper. If he is in one of his moods I try not to talk to him as he flies off the handle easily. He is aware that he's being irrational but can't control his mood swings. We we're talking recently and both feel that he was suffering from these moods before the fire aswell, but it is getting worse. He also suffers from back spasms and visits a chiropractor regularly. Both his parents suffered from depression and I'm wondering if he has a form of manic depression?
Submitted: 6 years ago.
Category: Mental Health
Expert:  Dr. Steve replied 6 years ago.
Hi Customer:

from the description you provide, it sounds more as if your husband suffers from masculine depression than bi-polarity (manic depression). When men get depressed, they do not grow fumpy or lethargic - rather, they get rather snarky, angry, irritable, etc. The fact is, he may need to remain on the medicine to keep him steady because (as you have already guessed) depression has a fairly strong genetic tie.

My advice would be to speak to your hubby about trying the medicine again. He was already on it once and realized the positive benefits... hopefully, he will trust your judgment enough to go on them again. They will help. I would also recommend talk therapy to help him mitigate any future bouts.


Dr. Steve

Customer: replied 6 years ago.
Thats helpful, but you say that when men get depressed they do not grow lethargic? He's asleep now! as soon as he sits down he goes to sleep, especially if he's eaten. Yesterday he had breakfast and went to sleep on the sofa. So he is more than a bit lethargic too. Is that also part of masculine depression?
Expert:  Dr. Steve replied 6 years ago.
Hello again:

Thanks for the additional info. And interferences with sleep patterns are a part of depression - they either make you sleep more or less. Often, men will lean toweard the "sleep less" side - but are not by any means immune from the over-sleep side. Your husband's emotional state still does sound a lot like depression to me rather than manic depression - particularly in light of how well he responded to the Citalopram.

Sorry about the confusion!


Dr. Steve

Dr. Steve and other Mental Health Specialists are ready to help you

Related Mental Health Questions